New research suggests that an eyedrop used to diagnose a rare syndrome in infants can cause severe lethargy lasting up to 10 hours and requiring hospital admission and oxygen administration.
In the article “Adverse Effects of Apraclonidine Used in the Diagnosis of Horner Syndrome in Infants”, published in the June issue of Journal of AAPOS (Journal of the American Association for Pediatric Ophthalmology and Strabismus), Dr. Patrick Watts and coauthors described five cases of extreme drowsiness or unresponsiveness after infants under 6 months of age were administered 1% apraclonidine eyedrops.
Apraclonidine was developed to lower intraocular pressure and minimize the systemic side effects associated with the use of its parent drug, clonidine. An investigation of the site of action of apraclonidine incidentally uncovered a reversal of anisocoria in patients with Horner syndrome, a neurologic condition that causes a small pupil and a drooping eyelid on one side of the face. David G. Hunter, MD, PhD, Editor-in-Chief of Journal of AAPOS explains, “Horner syndrome is very rare in infants, but testing occurs frequently, so it is very important that ophthalmologists and neurologists are made aware of this complication.”
Whereas no deaths or permanent injuries occurred, the authors recommended against using apraclonidine in infants. If apraclonidine must be used in infants younger than 6 months of age, the patient should be observed for a period of at least 2 hours after instillation of the drops, with admission to a pediatric ward prompted by lethargy, bradycardia, or a reduced respiratory rate. No problems were reported with use of the medication in older children or adults.
The article appears in Journal of AAPOS (Volume 11, Number 3, 2007), published by Elsevier on behalf of the American Association for Pediatric Ophthalmology and Strabismus. Full text of the article mentioned above is available upon request. Contact Jayne Dawkins at (215) 239-3674 or [email protected] to obtain a copy or to schedule an interview.